Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Mouth Diseases

Crack on tongue

01/29/2009

Question:

my mom is 56 and she has painful cracks on her tongue, and she is taking several medications. why does she have the cracks

Answer:

The appearance of cracks (also referred to as fissures or grooves) on the upper (dorsal) surface of the tongue is fairly common and considered a variation of normal tongue development. They are not often seen in children, but typically become visible in early adulthood. Although usually not painful by themselves, they can provide a place for microorganisms to grow and multiply that can result in tenderness to hot, acidic or spicy foods.

In patients on multiple medications, a common side effect is dryness of the mouth and this further promotes the growth of certain bugs, especially yeasts or fungal microorganisms.

While the “cracks” are considered normal, a chronic yeast infection is not. Your mother should see her dentist or a dental specialist such as an oral pathologist or oral surgeon to be sure because treatment is available for these low-grade but annoying infections.

Good luck!

For more information:

Go to the Mouth Diseases health topic, where you can:

Response by:

John R Kalmar, DMD, PhD John R Kalmar, DMD, PhD
Clinical Professor of Pathology
Associate Dean of Dentistry Administration
College of Dentistry
The Ohio State University